Skip to content
Includes Expert Content
Restarted birth control pills after a month gap: having periods during 2nd week
avatar
kashmira2 posted:
Hi,

I think I have an unusual problem, or probably it's very normal, the experts can say.

So, I was on Microgestion BCPs for 3 months, everything was fine: I had scanty periods (lasting 1 day maximum) during my placebo week and breakthrough bleedings when I missed pills (which is also normal).

I stopped taking those, as my husband and I meet pretty infrequently (long distance relation). Then I restarted it after 1 month, calculating the placebo week, as I did not wish to have my periods during my swimming lessons. I started having usual cramps and bleeding during the 2nd week of pills (around the same date as if I am not taking any pills and having normal menses). It's not even my placebo week and it's the same pills, no new medicines!

I am concerned and confused as to why this is happening. Is my body or hormones taking time to adapt to the 1 month gap? Should I wait for 2 more cycles to see what happens?

Please suggest,

Thanks
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear kashmira (love your screen name!): It sounds like your restarted after calculating when you would want your placebo week to occur (as opposed to restarting after counting 28 days since the last placebo pill was taken). Hope I am tracking you correctly.

What you did was fine; one can really start birth control pills (BCP) at any point in the month if there is no risk for an undetected pregnancy and the woman agrees to use a back up method for at least a week. Thus my best GUESS is that you are dealing with "normal" breakthrough bleeding associated as a "new start" (or restart in your case).

Given that you have has success with this brand before I would concur with waiting through at least one more complete cycle. Hopefully the poor cycle control will abate. The protection from pregnancy is still in effect. If your poor cycle control persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.

Yours,
Jane
 
avatar
kashmira2 replied to Jane Harrison Hohner, RN, RNP's response:
Hi Jane

Thanks so much for your suggestions.

Yes, you are right. So I stopped taking pills on August 12 and restarted from September 16. So, it's not 28 days. In between I had my normal cramps periods early September, as I was without pills. I guess I am now almost over with my quite normal periods for October (which usually lasts 3-4 days for me without pills). I hope I am not confusing you more. But I did not get what you meant by 'breakthrough' bleeding here, is it because I restarted pills past 28 days or more?

So, I guess I need to wait one more cycle, to see what happens.

Thanks again,

Kashmira (Thanks for liking this screen name!)
 
avatar
Jane Harrison Hohner, RN, RNP replied to kashmira2's response:
Dear Kashmira: You did a restart on September 12th (no problem doing this), but had period like flow in early September. Currently you are at the end of a bleed while being back on the birth control pills (BCPs). Hopefully I am tracking you correctly.

Breakthrough bleeding means any unscheduled bleeding/spotting that occurs outside of the expected time (ie during the placebo/sugar pill week). Breakthrough bleeding can be prompted by missed/late pills. When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is the most likely cause in a new or recent restart Pill user.

Gosh I hope this levels out since you had a good experience with this BCP brand before.

Yours,
Jane


Helpful Tips

irregular periods
am 21 yrs old & have had a fairly normal period since i was 10. i recently had a menstrual cycle for 9 days, while i also had a ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.